Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 1, NWS North Platte, NE

April 27, 2014Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 27, 2014, 12:03 PM CDT for Custer County, Nebraska. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2014, 12:03 PM CDT (17:03 UTC)
Expired
Apr 27, 2014, 12:30 PM CDT
In force
27 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Custer County, NE

The radar

The North Platte radar (KLNX), 101 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 12:08 PM CDTHAIL 1.252 Sw Oconto, NE
Apr 27, 12:25 PM CDTHAIL 0.758 W Callaway, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2014-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2014-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3019 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

410 
WUUS53 KLBF 271703
SVRLBF
NEC041-271730-
/O.NEW.KLBF.SV.W.0001.140427T1703Z-140427T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1203 PM CDT SUN APR 27 2014

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CUSTER COUNTY IN CENTRAL NEBRASKA...

* UNTIL 1230 PM CDT

* AT 1159 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  EDDYVILLE...AND MOVING NORTHWEST AT 65 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  OCONTO...CALLAWAY...PRESSEY STATE WILDLIFE MANAGEMENT AREA...
  LODI...MILLDALE AND FINCHVILLE.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 260 AND 262.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4124 10023 4150 10001 4110 9954 4104 9961
      4104 9984
TIME...MOT...LOC 1703Z 130DEG 55KT 4110 9972

HAIL...1.00IN
WIND...60MPH

$$

BROOKS
2 follow-up statements
901 
WWUS53 KLBF 271720
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1220 PM CDT SUN APR 27 2014

NEC041-271730-
/O.CON.KLBF.SV.W.0001.000000T0000Z-140427T1730Z/
CUSTER NE-
1220 PM CDT SUN APR 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL CUSTER
COUNTY UNTIL 1230 PM CDT...

AT 1219 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CALLAWAY...
AND MOVING NORTHWEST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
CALLAWAY...MILLDALE AND FINCHVILLE.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 260 AND 261.

ADDITIONAL STORMS WILL MOVE INTO THE AREA BEHIND THE SEVERE STORMS 
IN THE NEXT HOUR...WHICH COULD ALSO INTENSIFY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4123 9970 4117 9982 4109 9994 4124 10023
      4150 10001
TIME...MOT...LOC 1720Z 129DEG 49KT 4124 9994

HAIL...1.00IN
WIND...60MPH

$$
624 
WWUS53 KLBF 271729
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1229 PM CDT SUN APR 27 2014

NEC041-271739-
/O.EXP.KLBF.SV.W.0001.000000T0000Z-140427T1730Z/
CUSTER NE-
1229 PM CDT SUN APR 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CUSTER COUNTY WILL
EXPIRE AT 1230 PM CDT/1130 AM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.  HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY STRENGTHEN AND 
REDEVELOP...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL 7 PM CDT.

LAT...LON 4123 9970 4117 9982 4109 9994 4124 10023
      4150 10001
TIME...MOT...LOC 1729Z 129DEG 49KT 4131 10007

$$

BROOKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 7:07 AM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Apr 27, 7:07 AM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
707 AM CDT SUN APR 27 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 336 AM CDT SUN APR 27 2014

EARLY THIS MORNING 986MB SURFACE LOW OVER KOGA. TEMPERATURES RANGE
FROM THE 50S OVER THE NEBRASKA PANHANDLE TO THE LOW 70S OVER
SOUTHWEST NEBRASKA. DEWPOINTS IN THE 20S OVER SOUTHWEST NEBRASKA
AND IN THE 40S OVER THE PANHANDLE ON THE BACKSIDE OF THE SURFACE
LOW. MOISTURE POOLING ALONG THE FRONT OVER NORTH CENTRAL NEBRASKA
WITH TD'S AROUND 60F. MOST CONVECTION FIRING OVER CENTRAL SOUTH
DAKOTA INTO MINNESOTA AND IOWA. UPPER CLOSED LOW OVER SOUTHEAST
COLORADO AS SEEN IN WATER VAPOR. WESTERN NEBRASKA IS IN AREA OF
DIVERGENCE ALOFT. BUFR AND BUFKIT SOUNDINGS INDICATING A STRONG CAP
IN PLACE OVER WESTERN NEBRASKA THIS MORNING. THIS IS VERIFIED BY THE
LACK OF CONVECTION AS SEEN ON KLNX RADAR. CAP SHOULD BEGIN TO ERODE
THROUGH THE MORNING AS UPPER LOW MOVES INTO WESTERN KANSAS. BEST
DYNAMICS FOR SEVERE WEATHER OVER NORTH CENTRAL NEBRASKA WITH HIGHER
TD'S AND DEEP LAYER MOISTURE WITH BETTER LIFT. STRONG GRADIENT WINDS
TO DEVELOP ON THE BACKSIDE OF LOW PRESSURE AS THE VERTICALLY STACKED
SYSTEM MOVES SLOWLY EAST ALONG NEBRASKA KANSAS BORDER. HAVE ADDED A
WIND ADVISORY OVER THE EASTERN NEBRASKA PANHANDLE AND SOUTHWEST
NEBRASKA THROUGH THE AFTERNOON AND THEN CARRIED A WIND ADVISORY OVER
MOST OF WESTERN NEBRASKA THROUGH THE OVERNIGHT. COLDER AIR FILTERING
IN OVERNIGHT AND HAVE SOME MIXED PRECIPITATION OVER THE PINE RIDGE
AREA LATE TONIGHT BUT NOT REAL CONFIDENT. MODELS DIFFER ON AMOUNT OF
COLD AIR OVER THE NORTHWEST.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 336 AM CDT SUN APR 27 2014

12Z MONDAY AND BEYOND. FORECAST CONCERNS IN THE EXTENDED REVOLVES
AROUND THE PERSISTENT-SLOW MOVING UPPER LEVEL LOW WHICH IS
EXPECTED TO BRING PRECIPITATION AND GUSTY CONDITIONS TO MUCH OF
THE REGION THROUGH MID/LATE WEEK. WIND AND/OR WINTER WEATHER
HEADLINES ARE ANTICIPATED.

BUILDING HEIGHTS ACROSS THE EASTERN CONUS WILL CAUSE THE SOUTHWEST
UPPER LEVEL LOW TO EFFECTIVELY STALL AND TAKE ON A NEGATIVE TILT
ATOP CENTRAL NEBRASKA ON MONDAY.  AS THIS OCCURS...MOISTURE WILL
CONTINUE TO WRAP AROUND THE LOW AND INTERACT WITH STRONG MID-LEVEL
FRONTOGENETIC FORCING.  A NICE DEFORMATION BAND/S/ OF PRECIPITATION
ARE ANTICIPATED TO DEVELOP AND REMAIN QUASI-STATIONARY ACROSS OUR
NORTHERN AND CENTRAL ZONES MONDAY INTO TUESDAY.  THE MEDIUM RANGE
MODELS HAVE COME INTO BETTER OVERALL AGREEMENT WITHIN THE PAST 24
HOURS...BUT BEYOND LATE MONDAY...DIFFERENCE IN THE GUIDANCE BECOMES
READILY APPARENT.  THE NAM CONTINUES TO DISPLAY A QUICK BIAS WITH
THE UPPER LEVEL LOW...AND PROJECTS THE COLDEST H85 AIR ON THE
BACKSIDE OF THE MEANDERING LOW.  THIS IN TURN WOULD PROVIDE FOR A
MORE RAPID CHANGEOVER TO SNOW ACROSS OUR NORTHWEST/NORTHERN ZONES.
THE GFS IS SIGNIFICANTLY WARMER THROUGH 12Z TUESDAY...SUPPORTING
RAIN FOR MUCH OF THE EVENT.  BUT THE GFS HAS COME INTO BETTER
ALIGNMENT WITH CMC AND ECMWF CONCERNING THE TRACK OF THE H5/SFC
LOW.  THE EURO CAMP SUPPORTS A CHANGEOVER MONDAY NIGHT INTO EARLY
TUESDAY.  GIVEN THE DEGREE OF DOWNSTREAM RIDGING...THE NAM WAS
DEEMED TOO QUICK...AND THUS WAS DISCOUNTED.  WILL CONTINUE TO TREND
THE FORECAST TO THE SLOWER SOLUTIONS...WHICH FAVORS A GENERAL BLEND
OF THE ECMWF...CANADIAN...AND NOW THE GFS SOLUTIONS.  HOWEVER WILL
NOT PUT TOO MUCH STOCK INTO THE WARMER PROFILES AS PREDICTED BY THE
GFS...AS THERE IS ENOUGH CONFIDENCE THAT SNOW WILL FALL...ESPECIALLY
ACROSS NORTHWEST NEBRASKA.  DESPITE FREEZING LEVELS OF ONLY A COUPLE
HUNDRED FEET...SFC T/S DO NOT FALL AOB 0C UNTIL EARLY WEDNESDAY.
THUS WILL GO WITH A PREVAILING RAIN/SNOW MIX GENERALLY ACROSS OUR
NORTHWEST TUESDAY MORNING...THEN BRING RAIN BACK AS TEMPERATURES
WARM WITH THE HIGH SUN ANGLE TUESDAY AFTERNOON.  SINCE ACCUMULATIONS
ARE EXPECTED TO BE MINIMAL /OR NIL/...WINTER HIGHLIGHTS WILL NOT BE
ISSUED WITH THIS FORECAST PACKAGE.  CONCERNING THOUGH IS THE STRONG
NORTHWEST WIND ON THE BACKSIDE OF THE SURFACE LOW.  IF TEMPERATURES
COOL A FEW DEGREES MORE THAN ANTICIPATED /NAM IS ONTO
SOMETHING/...WINTER IMPACTS WOULD BE SIGNIFICANT.

WITH THE MODELS COMING INTO SOMEWHAT BETTER AGREEMENT CONCERNING THE
TRACK OF THE SFC LOW...VERY WINDY CONDITIONS ARE ANTICIPATED ACROSS
THE WESTERN 2/3RDS OF THE FORECAST AREA MONDAY.  SERIOUSLY DEBATED
ISSUING A HIGH WIND WATCH FOR THIS AREA AS A EXTREMELY TIGHT
PRESSURE GRADIENT WILL WORK WITH CAA AND MIXING ALOFT TO PROMOTE
THESE GUSTY CONDITIONS.  AFTER COLLABORATION WITH OUR
WESTERN/SOUTHERN NEIGHBORS...WILL WAIT AS CURRENT HEADLINES TAKE
PRECEDENCE AND PLAN TO KEEP THINGS SIMPLE.  THIS PLAN WORKS WELL AS
IF SNOW WERE TO FALL...THEN WINTER HEADLINES WOULD TRUMP AREAS WHERE
WIND HIGHLIGHTS WOULD BE NEEDED.  TUESDAY WILL BE WINDY AS
WELL...ADDITIONAL WIND HEADLINES MAY BE NEEDED.

TUESDAY NIGHT AND BEYOND...THE UPPER LEVEL LOW WILL CONTINUE TO
MEANDER OVER THE MIDWEST CORN BELT BEFORE LIFTING TOWARD THE GREAT
LAKES REGION LATE WEDNESDAY.  THE THREAT FOR LIGHT PRECIPITATION
WILL CONTINUE THROUGH THURSDAY WITH A LIMITED CHANCE FOR RAIN OR
SNOW OVER NORTHERN NEBRASKA DURING THE OVERNIGHT AND EARLY MORNING
HOURS.  AFTER A COOL START WEDNESDAY TEMPERATURES WILL SLOWLY
MODERATE INTO THE 50S FOR WEDNESDAY AND THURSDAY...APPROACHING THE
60S FOR FRIDAY AND SATURDAY AS THE UPPER LEVEL LOW IS ABSORBED
BY THE NRN STREAM AND LIFTED INTO EASTERN CANADA.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 706 AM CDT SUN APR 27 2014

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER WESTERN NEBRASKA
TODAY. SOME OF THESE STORMS WILL BE CAPABLE OF LARGE HAIL. EAST OF
A LINE FROM KVTN TO KLBF WINDS WILL BE SOUTHERLY AND GUSTY AND
WEST OF THE LINE WINDS WILL BE NORTHERLY AND WILL INCREASE THROUGH
THE AFTERNOON WITH GUSTS TO AROUND 35 MPH. NORTHWEST WINDS WILL
INCREASE THROUGH THE EVENING AND SPREAD EAST ACROSS THE WESTERN
NEBRASKA SANDHILLS. CEILINGS WILL LOWER INTO MVFR CATEGORIES THIS
AFTERNOON AND CONTINUE IN MVFR OVERNIGHT.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 6 AM MDT MONDAY FOR NEZ004-022-
035-056>058-069.

WIND ADVISORY FROM 7 PM CDT /6 PM MDT/ THIS EVENING TO 7 AM CDT
/6 AM MDT/ MONDAY FOR NEZ023>025-036-037-059-070-071-094.

&&

SHORT TERM...POWER
LONG TERM...JACOBS
AVIATION...POWER
Hazardous weather outlook, Apr 27, 4:59 AM CDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
459 AM CDT SUN APR 27 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-281000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
459 AM CDT SUN APR 27 2014 /359 AM MDT SUN APR 27 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT OVER
NORTH CENTRAL NEBRASKA EAST OF A LINE FROM THEDFORD TO BROKEN
BOW TODAY. THE PRIMARY THREAT IS LARGE HAIL.

STRONG NORTHWEST WINDS WILL DEVELOP OVER THE SOUTHEAST NEBRASKA
PANHANDLE AND SOUTHWEST NEBRASKA THROUGH THE AFTERNOON AND THEN
SPREAD EAST OVER NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MONDAY THROUGH WEDNESDAY...A POWERFUL SLOW MOVING STORM SYSTEM
WILL MOVE EAST ACROSS THE CENTRAL PLAINS. STRONG WINDS AND
SHARPLY COOLER TEMPERATURES ARE EXPECTED MONDAY THROUGH
WEDNESDAY.

RAIN MAY CHANGE TO SNOW ACROSS THE WESTERN SANDHILLS AND THE
EASTERN NEBRASKA PANHANDLE EARLY MONDAY MORNING. MEASURABLE SNOW IS
POSSIBLE AGAIN MONDAY NIGHT AND TUESDAY NIGHT ACROSS SHERIDAN
COUNTY. THE COMBINATION OF SNOW AND WIND COULD PRESENT A WINTER
WEATHER HAZARD FOR MOTORISTS AND LIVESTOCK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER NORTH CENTRAL NEBRASKA TODAY.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MP

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 4:02 AM CDTWind AdvisoryLBFArthur, Blaine, Brown, Chase, Cherry, Custer and 16 more63 hr
Apr 27, 12:48 PM CDTSevere Thunderstorm WarningLBFLincoln, Logan57 min
Apr 27, 12:59 PM CDTSevere Thunderstorm WarningLBFLincoln, McPherson46 min
Apr 27, 2:05 PM CDTSevere Thunderstorm WarningLBFCherry40 min
Apr 27, 4:16 PM CDTHigh Wind WatchLBFArthur, Chase, Deuel, Garden, Hayes, Keith and 1 more6 hr
Apr 27, 5:46 PM CDTSevere Thunderstorm WarningLBFBrown, Rock44 min
Apr 27, 5:47 PM CDTSevere Thunderstorm WarningLBFHolt43 min
Apr 27, 6:14 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.